Alert archive / Arkansas / Tornado Warnings in 2024

Tornado Warning 17, NWS Shreveport, LA

May 22, 2024Hempstead County, Nevada County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 22, 2024, 4:27 PM CDT for Hempstead County, Nevada County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2024, 4:27 PM CDT (21:27 UTC)
Expired
May 22, 2024, 5:00 PM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Hempstead County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:02 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2130 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 22, 2:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 2:50 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Wed May 22 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 250 PM CDT Wed May 22 2024

Convection looks to still be well underway by 00Z this evening.
Discrete supercells capable of protecting very large hail will
eventually coalesce into a Mesoscale Convective System, from which
point onwards the principal threat will shift to damaging winds, as
well as flooding rainfall. This initial round of convection should
come to an end late this evening and into the overnight hours, but
enough model solutions indicate the potential for renewed convection
across our northern zones through the night and into the early
morning tomorrow to carry at least a slight chance of precip in
these zones in our weather grids in advance of the next significant
round of storms.

Continued cloud cover through the night should keep lows fairly mild
tonight, though rain cooling effects may manage to allow us to drop
into the upper 60s to lower 70s. Depending on how much post
convection clouds break up through the morning and early afternoon,
highs may manage to rebound back into the upper 80s and lower 90s
tomorrow afternoon, with lower to middle 80s north. Lows Friday
morning look to be similar to tonight's, ranging from the mid to upper
60s north to lower 70s south.

Tomorrow morning's storm chances will spread south into the
afternoon, consistent with the next impulse of energy driving a
similar convective mode to today's, if perhaps not as far south in
extent. This broad timing progression suggests similarity as well in
timing, with a largely afternoon and evening event, with all modes
of severe weather possible yet again, to a lesser extent than today,
both in coverage and in confidence. That being said, careful
attention will, as always, be paid to forthcoming forecast updates.

/26/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 250 PM CDT Wed May 22 2024

As of this writing, Friday looks to begin with a discernible gap in
the precip grids, but this may be wise to take with a grain of salt,
as the ArkLaTex feels locked into something of a "rinse and repeat"
forecast cycle for at least a few more days while the pseudo-
stationary surface boundary draped along our north continues to work
with in tandem with upper level flow to steer one round of storms
after another into our region. This looks to be the case once again
by Friday evening, with storm chances along and north of the I-20
corridor developing and continuing overnight before diminishing
Saturday morning, followed by some drying Saturday afternoon and a
similar performance overnight into Sunday, this time restrained
largely to the I-30 corridor and areas to the north. Details
regarding coverage and timing are, of course, subject to change.

The weekend will see persistent southerly flow reinforce the warming
trend experienced this week, with widespread highs in the low 90s
across the region and an increase in highs climbing into the middle
90s, in concert with dewpoints in the low to mid 70s, these will
make for uncomfortable to oppressive humidity for portions of the
region before a regime change finally takes effect.

Said pattern shift looks to manifest during the day Monday, as the
upper level troughing associated with the surface boundary finally
gets nudged north and east by a building ridge out of the west. This
transitional pattern will allow for northwesterly flow to return
area lows to the 60s and highs to the 80s through at least the
middle of next week, followed by a fairly quick return to the 90s by
the end of this extended forecast period.

/26/

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Wed May 22 2024

VFR conditions are expected this afternoon and at least a portion
of this evening, with cu cigs expected to persist across much of
the region through this time. However, convection will continue to
increase through the afternoon across portions of NE TX/SW AR,
possibly affecting the TXK terminal by mid-afternoon. This
convection should eventually build farther SE across E TX and into
N LA by/after 00Z Thursday, affecting the I-20 terminals between
00-03Z. MVFR cigs with gusty winds/reduced vsbys are likely
in/near the convection, although these storms should develop a
cold pool deep enough to delay the onset of low cloud development
through much of the overnight hours generally along/N of I-20.
However, low MVFR/IFR cigs will be possible at LFK especially if
convection does not affect this terminal late this
evening/overnight. Once diurnal heating commences shortly after
daybreak, should begin to see IFR/low MVFR cigs develop over the
area, which will slowly lift/eventually scatter out by the end of
the 18Z TAF period. S winds 8-13kts with occasional higher gusts
to 20kts, will become SSE and diminish below 10kts, except gusty
in/near convection. Winds should diminish to 5kts or less once the
convection diminishes late tonight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  90  73  93 /  70  20  30   0
MLU  70  90  71  93 /  60  20  20   0
DEQ  66  84  67  87 /  60  50  60  10
TXK  69  87  70  91 /  70  40  50  10
ELD  67  87  68  91 /  80  30  40  10
TYR  70  88  73  92 /  70  20  20   0
GGG  70  88  72  91 /  70  20  30   0
LFK  71  91  73  93 /  40  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, May 22, 3:23 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Wed May 22 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
323 AM CDT Wed May 22 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will become widespread late this
afternoon, into the evening and overnight hours across much of the
Four State Region. Large hail, damaging thunderstorm wind gusts and
locally heavy downpours will be the primary threats with an isolated
tornado threat as well. The severe weather threat should end from
northwest to southeast across the Four State Region overnight
tonight. While widespread flooding is not likely through tonight,
flooding of low lying and flood prone areas will be possible with
heavy downpours through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe weather will be possible once again late Thursday into
Thursday Night, late Friday into Friday Night and again late in the
day on Saturday across mainly portions of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. Large hail and damaging
thunderstorm wind gusts will again be the main threats Thursday,
Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and into the
late evening and early overnight periods tonight with the development
of severe thunderstorms.

13

In the hours before

Special weather statement, May 22, 2:57 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
257 PM CDT Wed May 22 2024

OKZ077-TXZ096-222045-
McCurtain OK-Red River TX-
257 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCCURTAIN AND
CENTRAL RED RIVER COUNTIES THROUGH 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blossom, or 13 miles east of Paris, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Idabel, Bagwell, Manchester, Detroit, Annona, Silver
City, English, Negley, Albion, Bryarly, and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Oklahoma...and northeastern Texas.

&&

LAT...LON 3382 9531 3397 9475 3360 9476 3356 9531
TIME...MOT...LOC 1957Z 260DEG 36KT 3368 9532

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 22, 3:23 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
323 PM CDT Wed May 22 2024

OKZ077-222100-
McCurtain OK-
323 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Fort Towson, or 26 miles east of Hugo, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slim, Rufe, Ringold, and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3432 9484 3407 9476 3407 9515 3410 9516
      3423 9515 3425 9509 3424 9508 3425 9505
      3426 9505
TIME...MOT...LOC 2023Z 261DEG 28KT 3415 9509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 3:38 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Wed May 22 2024

ARZ050-051-059-060-222130-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
338 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LITTLE RIVER...
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER AND SOUTHEASTERN HOWARD
COUNTIES THROUGH 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashdown, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hope, Ashdown, Wilton, Tollette, Washington, Saratoga, Ozan, McNab,
Bright Star, Millwood, and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3361 9410 3376 9418 3389 9375 3363 9356
TIME...MOT...LOC 2037Z 257DEG 28KT 3369 9407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 22, 3:47 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
347 PM CDT Wed May 22 2024

ARZ051-222115-
Howard AR-
347 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOWARD COUNTY
THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Umpire, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Umpire, Athens, and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3420 9393
      3421 9417 3435 9418
TIME...MOT...LOC 2047Z 257DEG 27KT 3426 9407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 22, 3:58 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
358 PM CDT Wed May 22 2024

ARZ061-222115-
Nevada AR-
358 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NEVADA COUNTY
THROUGH 415 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okolona, or 8 miles north of Prescott, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Nevada County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3395 9337 3393 9334 3392 9334 3392 9332
      3391 9332 3390 9330 3387 9331 3385 9336
      3394 9344 3395 9343 3395 9342 3396 9338
TIME...MOT...LOC 2058Z 228DEG 27KT 3393 9335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 4:19 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
419 PM CDT Wed May 22 2024

TXZ124-222145-
Wood TX-
419 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WOOD COUNTY THROUGH
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Emory, or 12 miles south of Sulphur Springs,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winnsboro, Pleasant Grove, Lake Fork Reservoir, and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9530 3292 9529 3290 9566 3296 9567
TIME...MOT...LOC 2119Z 267DEG 22KT 3296 9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:09 AM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston13 hr
May 22, 9:23 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus3 days
May 22, 2:49 PM CDTSpecial Weather StatementSHVBowie26 min
May 22, 2:53 PM CDTSevere Thunderstorm WarningSHVBowie52 min
May 22, 2:57 PM CDTSpecial Weather StatementSHVRed River48 min
May 22, 4:19 PM CDTSpecial Weather StatementSHVWood26 min
May 22, 4:38 PM CDTSpecial Weather StatementSHVBowie52 min
May 22, 4:51 PM CDTSevere Thunderstorm WarningSHVBowie, Cass54 min
May 22, 5:01 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus, Upshur, Wood59 min
May 22, 5:40 PM CDTTornado WarningSHVCamp, Franklin, Upshur, Wood35 min
May 22, 5:47 PM CDTSpecial Weather StatementSHVCass43 min
May 22, 5:58 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Harrison, Marion, Morris, Titus and 1 more62 min
May 22, 6:02 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola43 min
May 22, 6:07 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Upshur68 min
May 22, 6:20 PM CDTSevere Thunderstorm WarningSHVCass40 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion57 min
May 22, 5:56 PM CDTSpecial Weather StatementSHVCaddo34 min
May 22, 6:36 PM CDTSpecial Weather StatementSHVBossier24 min
May 22, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCaddo, De Soto67 min
May 22, 6:46 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo44 min
May 21, 7:18 PM CDTSpecial Weather StatementSHVSevier42 min
May 22, 1:54 PM CDTSpecial Weather StatementSHVHempstead51 min
May 22, 2:26 PM CDTSpecial Weather StatementSHVHempstead34 min
May 22, 2:44 PM CDTSpecial Weather StatementSHVLittle River46 min
May 22, 2:57 PM CDTSpecial Weather StatementSHVNevada33 min
May 22, 3:38 PM CDTSpecial Weather StatementSHVHempstead52 min
May 22, 3:47 PM CDTSpecial Weather StatementSHVHoward28 min
May 22, 3:58 PM CDTSpecial Weather StatementSHVClark17 min
May 22, 4:21 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada39 min
May 22, 6:12 PM CDTSpecial Weather StatementSHVMiller33 min
May 22, 6:50 PM CDTSpecial Weather StatementSHVLafayette25 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette51 min

Nearby

Tornado Warnings in Arkansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.